Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 58, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 27, 2014, 3:23 PM CDT for 4 counties in Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2014, 3:23 PM CDT (20:23 UTC)
- Expired
- Apr 27, 2014, 4:15 PM CDT
- In force
- 52 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lewis County, MO, Marion County, MO, Monroe County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 150 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 2:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 467 m²/s²
- 0-3 km storm-relative helicity
- 555 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
943
WUUS53 KLSX 272023
SVRLSX
MOC111-127-137-205-272115-
/O.NEW.KLSX.SV.W.0058.140427T2023Z-140427T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
323 PM CDT SUN APR 27 2014
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LEWIS COUNTY IN NORTHEAST MISSOURI...
MARION COUNTY IN NORTHEAST MISSOURI...
MONROE COUNTY IN NORTHEAST MISSOURI...
EASTERN SHELBY COUNTY IN NORTHEAST MISSOURI...
* UNTIL 415 PM CDT
* AT 319 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SHELBYVILLE TO 6 MILES SOUTHEAST OF SHELBINA TO
PARIS...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MONROE CITY...PALMYRA...EMDEN...WARREN...PHILADELPHIA...EWING...
MAYWOOD...LA GRANGE...HUNNEWELL AND TAYLOR.
THIS WARNING INCLUDES WAKONDA STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4012 9151 4007 9149 4004 9150 3993 9142
3989 9145 3985 9144 3981 9137 3980 9138
3968 9161 3969 9171 3963 9172 3941 9216
3960 9202 3981 9214
TIME...MOT...LOC 2023Z 237DEG 40KT 3979 9196 3966 9189
3956 9197
HAIL...0.75IN
WIND...60MPH
$$
CARNEY1 follow-up statement
870
WWUS53 KLSX 272043
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
343 PM CDT SUN APR 27 2014
MOC111-127-137-205-272052-
/O.CAN.KLSX.SV.W.0058.000000T0000Z-140427T2115Z/
LEWIS MO-MARION MO-MONROE MO-SHELBY MO-
343 PM CDT SUN APR 27 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SHELBY...MONROE...
MARION AND SOUTHEASTERN LEWIS COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE
STILL POSSIBLE WITH THESE THUNDERSTORMS.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM.
LAT...LON 4012 9151 4007 9149 4004 9150 3993 9142
3989 9145 3985 9144 3981 9137 3980 9138
3968 9161 3969 9171 3963 9172 3941 9216
3960 9202 3981 9214
TIME...MOT...LOC 2042Z 237DEG 40KT 3990 9173 3977 9166
3967 9174
$$
CARNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 12:59 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Apr 27, 12:59 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1259 PM CDT Sun Apr 27 2014 .SHORT TERM: (Through Late This Afternoon) Issued at 335 AM CDT Sun Apr 27 2014 Just light showers across portions of northeast and central MO and west central IL early this morning associated with strong low-mid level warm air advection on nose of strong s-swly low level jet and in an area of strong upper level divergence. Stronger convection has recently developed across south central and southeast KS ahead of a weak shortwave moving n-newd well ahead of the main upper level low over northern AZ and southern CO. This convection may remain west of our forecast area this morning due to its north northeastward movement. More organized convection is expected today across our forecast area, particularly this afternoon as a warm front moves north northeastward through the area and weak shortwaves continue to be ejected out of the mid-upper level low moving slowly northeastward into the Plains. Some of the high resolution models generate widely scattered convection across southwest IL early this morning, then generate scattered convection late this morning and early this afternoon across much of our forecast area, especially across southeast MO into southwest IL. The strongest convection is expected to develop across eastern KS and western MO late this morning and early this afternoon and shift eastward into northeast and central MO by late afternoon. This convection will likely be severe as CAPE increases to 1500-2000 J/Kg and low-mid level wind shear strengthens as a strong 500 mb wind max moves northeastward into southwest MO. SPC has shifted the moderate risk northeast into portions of central and southeast MO where there will be the greatest risk of large hail and tornadoes. GKS .LONG TERM: (Tonight through Saturday) Issued at 335 AM CDT Sun Apr 27 2014 (Tonight - Tuesday) The heart of the strong storm system that will dominate our area for much of this week will still remain well west of our region through Monday, with the main drivers for convection during that time being impulses rotating around the main low and being thrown into our area. The first phase of the event will be ongoing at the beginning of the period this evening, with the anticipated main brunt of TSRA in central MO. This area of TSRA will drive eastward thru the CWA during the evening, being in the process of exiting by 06z except for some sections of southern IL, leaving behind little leftover activity for overnight. A surface warm front is also expected to still be in the process of moving northeastward thru the region during the evening. A threat for severe TSRA will exist primarily for the late afternoon and evening hours of Sunday, with this phase of the event containing the largest tornado threat for this entire period, where low LCLs and a high shear environment both thru 0-6km and 0-1km will exist with moderate CAPEs and the presence of a synoptic front and likely multiple other boundaries. Heading into Monday, there should be a lull from late Sunday night into a good portion of Monday morning as the first phase pcpn moves off to the east and the atmosphere recharges with yet another impulse rotating around the main storm center to our west and into our area for the afternoon-evening hours. It looks like the main center of activity will be in southeast MO and east of the MS river. High deep (0-6km) shear and moderate CAPEs in excess of 1000 J/kg will once again combine to result in another round of TSRA with severe potential, but the main tornado threat this time will be shunted more to the southeast of the CWA this day, leaving the primary severe threat over the forecast area as large hail with a secondary threat for damaging winds. One thing that looks intriguing is the large hail threat, where falling freezing levels with slowly approaching system that is becoming stacked and high mid-level lapse rates in excess of 8C will work into area. Convection should be strongly diurnal for our area from Monday onward, weakening substantially within a couple hours after sunset. Tuesday looks to be about the same as Monday but everything gets pushed a bit further east still, with the main center of activity being the far eastern portion of the CWA in a part of southern IL and areas further east and south. The tornado threat should be minimal this day for our area but hail and some gusty winds with looks to be the main worry with steep mid level lapse rates and low freezing levels as stacked system begins to drift to our north. Daytime max temps will be tricky during this period and will depend on cloud cover and rain coverage, but potential to warm up well with fairly deep mixing heights anticipated has the warmer MOS numbers looking more likely. (Wednesday - Saturday) Models are extending the stay of the stacked low pressure to our north as it hangs out thru late week over the western Great Lakes. This should maintain a scattered diurnal SHRA threat each afternoon for most areas that will rapidly diminish after sunset. Below average temps will prevail with cyclonic NW flow at the surface favoring clouds in the afternoon and clearing at night. Max temps in the 50s and lo 60s look common with min temps at night dropping into the low 40s with perhaps mid-upper 30s in typical cold spots. TES && .AVIATION: (For the 18z TAFs through 18z Monday Afternoon) Issued at 1232 PM CDT Sun Apr 27 2014 A deep area of low pressure aloft and at the sfc will cause widespread precip thru this evening. Both lows are centered over the cntrl plains and are not expected to move much over the next 24 hrs. A warm front extends across nthrn MO and SE into cntrl and sthrn IL. Sctrd SHRAs/TSTMs continue to dvlp across the area in vcnty of the front and in advance of a more significant band of TSTMs that will affect the terminals later this aftn. The timing of this band has been moved up a couple of hrs based on current radar trends. In assoc with the early aftn convection...IFR VSBYs can be expected if one of the cores impacts a terminal along with gusty winds and small hail. The band now moving thru wrn MO will likely produce IFR VSBYs as it passes. Some of the stronger storms will be capable of producing strong winds and hail. Expect a 2-4 hr window of precip as this feature moves thru. This activity should move east of the terminals by midnight with clearing skies. Another round of SHRAs/TSTMs is possible along and east of the MS rvr beginning as early as late Monday morning. Specifics for KSTL: Sctrd convection continues to dvlp near the terminal. VCTS seems to cover the threat attm...but a quick update may be needed this aftn if anything pops up to the south of the terminal. This trend should continue thru the aftn. The chances for precip increase thru the aftn with SHRAs/TSTMs impacting the terminal during the late aftn/early evng time frame for several hrs. Precip should come to an end this evening with partial clearing overnight. Another round of storms is possible for late tomorrow mrng and into the early aftn. 2% && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Apr 27, 3:50 AM CDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 350 AM CDT SUN APR 27 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-281200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 350 AM CDT SUN APR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME SEVERE STORMS ARE ALSO EXPECTED...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. FOR FURTHER INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION CENTER WATCH PRODUCTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON MONDAY...MAINLY DURING THE AFTERNOON. SOME SEVERE STORMS WILL AGAIN BE POSSIBLE WITH THE PRIMARY THREAT BEING LARGE HAIL. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH TONIGHT...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF OBSERVED...TO THE NATIONAL WEATHER SERVICE. TES
In the hours before
Special weather statement, Apr 27, 11:09 AM CDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1109 AM CDT SUN APR 27 2014 ILZ059-271645- MACOUPIN IL- 1109 AM CDT SUN APR 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MACOUPIN COUNTY UNTIL 1145 AM CDT... AT 1103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF KEMPER...OR 10 MILES WEST OF CARLINVILLE...MOVING NORTH AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PALMYRA... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MILLER
Special weather statement, Apr 27, 3:03 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 303 PM CDT SUN APR 27 2014 MOZ018-019-026-027-272045- KNOX MO-LEWIS MO-MARION MO-SHELBY MO- 303 PM CDT SUN APR 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SHELBY...MARION...LEWIS AND KNOX COUNTIES UNTIL 345 PM CDT... AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF GREENTOP TO 9 MILES EAST OF LA PLATA TO CLARENCE...AND MOVING EAST AT 50 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... EDINA... PALMYRA... CANTON... PLEVNA... GREENSBURG... SHELBYVILLE... KNOX CITY... EMDEN... STEFFENVILLE... COLONY... THIS STORM WILL ALSO IMPACT WAKONDA STATE PARK. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CARNEY
Local storm report, Apr 27, 3:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
315 PM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM TSTM WND GST 4 S CLARENCE 39.69N 92.26W
04/27/2014 E60 MPH SHELBY MO TRAINED SPOTTER
ALONG RT 408....PEA SIZED HAIL ALSO OBSERVED
&&
JPLocal storm report, Apr 27, 3:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
323 PM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL 2 NW SHELBINA 39.71N 92.07W
04/27/2014 E0.25 INCH SHELBY MO TRAINED SPOTTER
&&
JPThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 2:11 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Cole, Moniteau | 49 min |
| Apr 27, 2:49 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Monroe, Shelby | 41 min |
| Apr 27, 6:20 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Gasconade, Montgomery, Osage, Warren | 40 min |
| Apr 27, 6:38 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Osage | 37 min |
| Apr 27, 6:44 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Warren | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.